Medical questions & health advice by board certified doctors
"Should I get my IUD taken out?"
i got the mirena iud put in 6 weeks after having my 1st child. it has been 1 month after i got it an i am currently still bleeding and after i have sex i will bleed bright red. also sometimes i get sharp pains in my side during sex.
I would recommend that you see your obstetrician or gynecologist who placed the IUD. While your symptoms may be a sign of a problem with your device or it's insertion it is also possible that this symptom set is a normal and expected set after pregnancy plus IUD insertion. Please see your doctor. The Mirena intra uterine device or IUD is a very commonly used form of birth control. It works by slowly releasing a small amount of hormone ( mostly progesterone) into the uterus in order to prevent pregnancy. Because of this hormone it can cause shedding of the uterine lining which can therefore result in bleeding. This symptom is not unexpected and can be expected to resolve soon. Bleeding with intercourse could be part of the same symptom. However, there could also be a problem that requires attention. Rarely the device punctures the uterus and therefeore causes bleeding and pain. Sometimes the insertion process can cause a small cut in the uterus, cervix or vagina which can cause the symptoms. Also rarely the device can cause an infection such as endometritis. Most people with these symptoms will have no major issue. That being said, it is imperative you see your doctor to ensure that there is no major problem. Good luck.
Need more info?See an obgyn today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.